Weaning off of Antidepressants

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Forum Moderator

Date Joined Apr 2007
Total Posts : 32602
   Posted 6/10/2010 3:36 PM (GMT -6)   
Make a plan with your doctor. Different SSRIs/SNRIs have different half-lives in the system, and the severity of withdrawal tends to rise as that half-life decreases. Make sure your plan is appropriate to the specific depression medication you are taking.

1. Reduce your dosage as outlined by your doctor. Some people come off depression medication over the course of 2 weeks, while others take a month or more. Do not accelerate the process because of impatience or perceived success.

Many sources suggest that successfully reducing the medication by 5% every 14 days for three reductions – then increase the reduction amount to 10% every 14 days throughout the rest of the taper is a better way to go.

2. Maintain a journal. Quitting an antidepressant safely usually comes with some bumps in the road, and you want to record these so you can monitor how your moods are progressing.

3. Clear some time in your life if withdrawal symptoms worsen in the early stages. Serotonin moderates a wide array of physical systems, so you may experience everything from flu-like aches to nausea and sleep disorders.

4. Call a doctor immediately if you experience suicidal thoughts or severe physical symptoms such as seizure. Although such symptoms are rare, they can represent a dangerous threat if left untreated.

5. Stay on top of your withdrawal symptoms for several weeks after the initial symptoms have died down. Safely quitting any drug requires careful attention to detail, as certain disorders take some time to appear.

Work with your Dr. and advocate for yourself on tapering. What works for one may not be best for the next person.



Elite Member

Date Joined Jan 2005
Total Posts : 24909
   Posted 6/11/2010 6:05 AM (GMT -6)   
Great input n info imho
ty for posting Kitt

Veteran Member

Date Joined Nov 2008
Total Posts : 2854
   Posted 6/11/2010 8:11 AM (GMT -6)   

And of course you will hear my two cents....LOL...

Also, if you doctor looks you in the eye and says 'You are on such a small dose so you don't have to wean,' or 'you haven't been on the drug long enough to cause withdrawals...just stop'...

Listen to your body!!!  At the first sign of a brain zap or a three day crying jag, reinstate and taper slowly with the schedule Kitt posted.

Oh yeah...and whatever you do, don't run off to the nearest health food store and buy a pile of 'natural' seratonin boosters thinking this will take the place of your SSRI or help withdrawal symptoms.  Owie and OMG.



fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: valium Advil

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 5:45 AM (GMT -6)
There are a total of 2,710,946 posts in 298,941 threads.
View Active Threads

Who's Online
This forum has 153507 registered members. Please welcome our newest member, agusyxuk.
196 Guest(s), 6 Registered Member(s) are currently online.  Details
BreRosie, reminder, Bhutan boy, Bobby Mac, firelord, iPoop

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer